I'm a registered therapist. Nurses drive me nuts bc almost all the ones I work with do t listen when I tell them the patient can Be given 1 or more than 2 liters. It's like the magic number? Best way to know is look for a blood gas result. That will tell you if the patient is a CO2 retainer. Therefore you certainly don't want to give that patient high o2 but as long as the patient's Po2 is around 60 mmhg Them it's fine. Get it out of ur head that just bc a person has COPD means he or She can only get 2-4 liters. Depends on the blood gas and whether the patient body has converted from an aerobic to anaerobic
Last edit by Dcsobe on Jan 30
: Reason: Spelling
Quote from Dcsobe
Therefore you certainly don't want to give that patient high o2 but as long as the patient's Po2 is around 60 mmhg Them it's fine. Get it out of ur head that just bc a person has COPD means he or She can only get 2-4 liters. Depends on the blood gas and whether the patient body has converted from an aerobic to anaerobic
So, as an RT, could you explain for us the physiologic reason "retainers" don't do well with "too much" oxygen? Maybe if the RN's understood that they wouldn't drive you nuts.
Also, could you explain what you mean when you say "...the patient('s) body has converted from an aerobic to (an) anaerobic (state of metabolism) and how that contributes to the decision of how much oxygen to give.
Just explain to them how the respiratory triggers work for normal people as opposed to COPD'ers and that fine line between killing that respiratory drive and becoming too hypoxemic. Because a blood gas alone is only a few numbers.
Its the Haladane Effet and V/Q mismatch. Remember that its called the hypoxic drive THEORY. It is just a theory, and nothing more. In my years of practicing as an RRT and seeing countless COPD'ers who were retainers I have never shut down their drive to breathe by giving "too much oxygen". And from my colleagues I work with who have also been RT's for over 20 years they said they have maybe seen it 1 time. Usually its the "blue bloaters" and when you do give them too much O2, their drive to breath shuts down almost immediately. Severe digital clubbing and their skin is almost grayish that they have seen this theory actually in effect. But again new studies say its 2 factors, Haladane Effect and V/Q mismatch. Please read that article I attached at the beginning of this post.
Your friendly RT and bedside buddy,